Michigan, 2004

Tornado and Damaging Winds in Michigan, August 27, 2004

August 27, 2004 · NWS GRR · 9 events in 8 counties and zones

8 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
$10,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 27, 2:34 AM EST, 35 minutes earlier.

Area forecast discussion, Aug 27, 2:34 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
334 AM EDT FRI AUG 27 2004

.SHORT TERM...
THIS WILL BE BRIEF AS SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT
MAIN CONCERN WITH THIS FORECAST PACKAGE REVOLVES AROUND MCS THIS
MORNING...AND THEN WITH PCPN CHCS ASSOCIATED WITH THE FRONTAL SYSTEM
THROUGH SAT NIGHT.

REGIONAL RADAR CURRENTLY SHOWS MCS MAKING ITS WAY EAST INTO EASTERN
WI EARLY THIS MORNING. THIS MCS WILL BE MOVING THROUGH DURING THE
NEXT FEW HOURS. THE HISTORY OF THESE STORMS INCLUDES A DECENT AMOUNT
OF WIND DAMAGE IN WI AND IA. THE MCS SHOULD PASS EAST OF THE CWFA BY
MID MORNING. BEHIND THE MCS...A FEW BREAKS IN THE CLOUDS SHOULD OPEN
UP TEMPORARILY. ANY BREAKS IN THE CLOUDS SHOULD QUICKLY FILL IN WITH
THE INSTABILITY PRESENT. THE COLD FRONT CURRENTLY TO OUR WEST WILL
SLOWLY MAKE ITS WAY DOWN INTO NRN LOWER MI BY LATE THIS AFTERNOON.
NO MAJOR FOCUSING MECHANISM LOOKS TO BE PRESENT ASIDE FROM THE
FRONT...BUT ANY WEAK VORT MAX COULD SPARK OF A FEW SHOWERS AND
STORMS. WILL GO WITH SCT SHOWERS AND STORMS IN THE AFTERNOON. HIGHS
TODAY SHOULD REACH NEAR 80 OVER THE NORTH AND LOW TO MID 80S SOUTH.
TEMPS WILL BE A LITTLE COOLER NEAR THE LAKESHORE DUE TO SW WINDS.

TONIGHT THE FRONT WILL CONTINUE TO SLOWLY DRIFT SOUTH INTO THE CWFA.
AGAIN...NO MAJOR FOCUSING MECHANISM IS PRESENT EARLY AND THE LLJ
REMAINS OUT OF THE AREA. WILL GO WITH SCT POPS EARLY. LATER ON
HOWEVER...THE NEXT WAVE TO OUR SW WILL BEGIN TO MOVE TOWARD THE
CWFA. WAA AHEAD OF THE NEXT WAVE WILL INCREASE THE CHCS FOR PCPN.
THIS WAVE WILL THEN MOVE RIGHT OVER THE CWFA DURING THE DAY ON SAT
AND GOOD RRQ FORCING VIA THE UPPER JET MOVES RIGHT OVERHEAD. PW/S
ARE EXPECTED TO REMAIN JUST UNDER 2 INCHES. HAVE BUMPED POPS UP TO
LIKELY. SEVERE WX WOULD BE POSSIBLE IF THE SE COUNTIES CAN GET INTO
THE WARM SECTOR. AREAS JUST NORTH OF THE WARM FRONT WILL HAVE TO BE
WATCHED ALSO.

BEHIND THE SYSTEM SAT NIGHT...THE MAIN UPPER TROUGH MOVES THROUGH.
ENOUGH MOISTURE REMAINS THAT A SHOWER WILL REMAIN POSSIBLE. THEN THE
SYSTEM PASSES FAR ENOUGH EAST FOR SUN AND SUN NIGHT. DRY AND COOLER
WEATHER SHOULD BE THEN BE EXPECTED.

&&

.LONG TERM...
MEDIUM RANGE MODELS ARE IN DECENT AGREEMENT IN SHOWING
A WEAKENING COLD FRONT TO PUSH THROUGH ON MONDAY.  ILL KEEP IT DRY
FOR MONDAY.  THEN HIGH PRESSURE MOVES IN FOR THE REST OF THE
WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

NJJ MJS
Hazardous weather outlook, Aug 26, 11:30 AM EST, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 PM EDT THU AUG 26 2004

LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-271000-
ALLEGAN MI-BARRY MI-CALHOUN MI-CLARE MI-CLINTON MI-EATON MI-
GRATIOT MI-INGHAM MI-IONIA MI-ISABELLA MI-JACKSON MI-KALAMAZOO MI-
KENT MI-LAKE MI-MASON MI-MECOSTA MI-MONTCALM MI-MUSKEGON MI-
NEWAYGO MI-OCEANA MI-OSCEOLA MI-OTTAWA MI-VAN BUREN MI-
INCLUDING THE CITIES OF...ALBION...ALLEGAN...ALMA...BALDWIN...
BATTLE CREEK...BELDING...BIG RAPIDS...CHARLOTTE...CLARE...EASTWOOD...
EATON RAPIDS...EVART...GRAND HAVEN...GRAND RAPIDS...GREENVILLE...
HART...HASLETT...HASTINGS...HOLLAND...IONIA...ITHACA...JACKSON...
KALAMAZOO...LANSING...LOWELL...LUDINGTON...MARSHALL...MASON...
MOUNT PLEASANT...MUSKEGON...NEWAYGO...PAW PAW...PLAINWELL...
PORTAGE...PORTLAND...SOUTH HAVEN...ST. JOHNS...STANTON...
VANDERCOOK LAKE...WESTWOOD AND WHITE CLOUD
1230 PM EDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT.
THE STORM PREDICTION CENTER HAS PLACED ALL OF SOUTHWEST LOWER
MICHIGAN IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. WIND GUSTS
TO 70 MPH WILL BE THE MAIN THREAT. HEAVY RAIN WILL BE POSSIBLE WITH
EACH OF THESE STORMS. THE BEST CHANCE FOR SEVERE STORMS IS AFTER 7
PM TONIGHT. STORM MOVEMENT WILL BE NORTHEAST AT 35 MPH.

WAVES ON LAKE MICHIGAN WILL BUILD TO 3 TO 6 FEET TONIGHT RESULTING
IN HAZARDOUS CONDITIONS FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. A FEW OF THE
THUNDERSTORMS COULD BE STRONG FRIDAY AFTERNOON AND EVENING AS A COLD
FRONT APPROACHES. ONCE AGAIN HEAVY RAIN AND WIND GUSTS TO 60 MPH WILL
BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

93 MEADE

In the hours before

Special weather statement, Aug 27, 1:34 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
234 AM EDT FRI AUG 27 2004

MIZ037>040-043>046-050>052-056>059-064>066-071-072-271200-
ALLEGAN-BARRY-CLARE-CLINTON-EATON-GRATIOT-IONIA-ISABELLA-KALAMAZOO-
KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-NEWAYGO-OCEANA-OSCEOLA-
OTTAWA-VAN BUREN-
234 AM EDT FRI AUG 27 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 AM EDT FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON AND EATON

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MJS

The radar

The Grand Rapids radar (KGRR), 138 km away, was scanning. The volume nearest the first event began at 08:09 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Mason

When
August 27, 3:09 AM EST
Where
Mason County, Ludington
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.950, -86.450

Law enforcement in Ludington reported that a couple of trees were blown down.

Thunderstorm Wind, Oceana

When
August 27, 3:45 AM EST
Where
Oceana County, Rothbury
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.500, -86.350

Several trees were blown down in Rothbury, as reported by law enforcement.

Thunderstorm Wind, Ottawa

When
August 27, 3:55 AM EST
Where
Ottawa County, Grand Haven
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
43.067, -86.233

Three trees were blown down in Grand Haven, reported by the public.

Thunderstorm Wind, Muskegon

When
August 27, 3:55 AM EST
Where
Muskegon County, Whitehall
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
43.400, -86.350

A tree was blown down onto a mobile home and numerous tree limbs and power lines were blown down in Whitehall.

Thunderstorm Wind, Newaygo

When
August 27, 4:15 AM EST
Where
Newaygo County, Hesperia
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.567, -86.033

Several trees and power lines were blown down between Fremont and Hesperia.

Thunderstorm Wind, Mecosta

When
August 27, 5:00 AM EST
Where
Mecosta County, Sylvester
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.533, -85.250

Several six inch diameter tree limbs were blown down on M-66.

Thunderstorm Wind, Montcalm

When
August 27, 5:00 AM EST
Where
Montcalm County, Six Lakes
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.417, -85.150

Trained spotters reported that numerous six inch diameter limbs were blown down on M-46.

Tornado, Isabella

When
August 27, 5:05 AM EST
Where
Isabella County, Sherman City
Rating
F0
Path length
0.2 mi
Path width
30 yd
Property damage
$25,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
43.717, -85.067

A very brief F0 tornado touched down, and blew an occupied mobile home off it's blocks.

Thunderstorm Wind, Isabella

When
August 27, 5:15 AM EST
Where
Isabella County, Mt Pleasant
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
43.600, -84.767

A measured 60 m.p.h. wind gust was reported and several tree limbs and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyThe tornado archive for Michigan, 2004Warnings in Michigan, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419533, 5419534, 5419535, 5419599, 5419600, 5419601, 5419602, 5419603, 5419604.